Alert archive / Utah / Flash Flood Warnings in 2017

Flash Flood Warning 14, NWS Salt Lake City, UT

July 24, 2017Garfield County, Iron County, Utah

NWS Salt Lake City, UT issued this flash flood warning at Jul 24, 2017, 1:26 PM MDT for Garfield County, Iron County, Utah. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 24, 2017, 1:26 PM MDT (19:26 UTC)
Expired
Jul 24, 2017, 4:30 PM MDT
In force
3 hr
Issued by
NWS Salt Lake City, UT
Area
Storm-based polygon
Flood severity
None

Counties Garfield County, UT, Iron County, UT

The radar

The Cedar City radar (KICX), 18 km from the middle of the area, began a volume at 19:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 7.4 hours before the alert went out and 285 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2017-07-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 8 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2017-07-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 62 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
8 J/kg
Mixed-layer CIN
-42 J/kg
Mixed-layer LCL
973 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
62 m²/s²
0-3 km storm-relative helicity
37 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

756 
WGUS55 KSLC 241926
FFWSLC
UTC017-021-242230-
/O.NEW.KSLC.FF.W.0014.170724T1926Z-170724T2230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Salt Lake City UT
126 PM MDT MON JUL 24 2017

The National Weather Service in Salt Lake City has issued a

* Flash Flood Warning for...
  Western Garfield County in southern Utah...
  East central Iron County in southern Utah...

* Until 430 PM MDT
    
* At 122 PM MDT, Doppler radar indicated a thunderstorm producing 
  heavy rain over the east side of the Brian Head Burn Scar. These 
  areas include Mammoth, Lowder, Castle, Panguitch, Deer, and Clear 
  creeks. Up to one inch of rain has already fallen. This area has 
  been burned by a wildfire and will produce more runoff than 
  typically seen. 

* Flash flooding will remain over mainly rural areas of western
  Garfield and east central Iron Counties.
  Excessive rainfall over the Brian Head burn scar will result in a 
  debris flow. The debris flow can consist of rock, mud, vegetation 
  and other loose materials.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain alert for flooding even in locations not receiving rain. Dry
washes, streams, and rivers can become raging killer currents in a
matter of minutes, even from distant rainfall.

If a debris flow has occurred it is important to realize that the
runout area remains very dangerous. Additional debris flows may occur
within minutes of the original flow. Please remain vigilant and be
prepared to take swift action.

&&

LAT...LON 3772 11261 3763 11268 3764 11276 3767 11284
      3775 11273

$$

Lukinbeal/Mcinerney
2 follow-up statements
140 
WGUS75 KSLC 242117
FFSSLC

Flash Flood Statement
National Weather Service Salt Lake City UT
317 PM MDT MON JUL 24 2017

UTC017-021-242230-
/O.CON.KSLC.FF.W.0014.000000T0000Z-170724T2230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Garfield UT-Iron UT-
317 PM MDT MON JUL 24 2017

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 430 PM MDT FOR
WESTERN GARFIELD AND EAST CENTRAL IRON COUNTIES...

At 313 PM MDT, Doppler radar continues to indicate thunderstorms 
producing heavy rain across the warned area. Radar estimates between 
1 and 2 inches have been observed. This is likely resulting in flash 
flooding and debris flows.

Flash flooding will remain over and near the Brian Head burn scar 
over western Garfield and east central Iron Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If a debris flow has occurred it is important to realize that the
runout area remains very dangerous. Additional debris flows may occur
within minutes of the original flow. Please remain vigilant and be
prepared to take swift action.

&&

LAT...LON 3772 11261 3763 11268 3764 11276 3767 11284
      3775 11273

$$

Lukinbeal/Conger
859 
WGUS75 KSLC 242227
FFSSLC

Flash Flood Statement
National Weather Service Salt Lake City UT
427 PM MDT MON JUL 24 2017

UTC017-021-242230-
/O.CON.KSLC.FF.W.0014.000000T0000Z-170724T2230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Garfield UT-Iron UT-
427 PM MDT MON JUL 24 2017

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 430 PM MDT FOR
WESTERN GARFIELD AND EAST CENTRAL IRON COUNTIES...

At 424 PM MDT, Radar rainfall estimates over the Brian Head Burn 
Scar indicated over 1.5 inches of precipitation fell in 1.5 hours. 
This volume and intensity of rainfall is anticipated to have 
produced a debris flow.

However, thunderstorm activity has diminished and the threat of 
flash flooding has declined.  Additional thunderstorm activity over 
the burn scar is possible throughout the evening and nighttime hours.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If a debris flow has occurred it is important to realize that the
runout area remains very dangerous. Additional debris flows may occur
within minutes of the original flow. Please remain vigilant and be
prepared to take swift action.

&&

LAT...LON 3772 11261 3763 11268 3764 11276 3767 11284
      3775 11273

$$

McInerney

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood warning went out at Jul 24, 10:13 AM MDT, 3 hours 13 minutes earlier.

Area forecast discussion, Jul 24, 10:13 AM MDT, 3 hours 13 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
1013 AM MDT Mon Jul 24 2017

.SYNOPSIS...Moisture will spread northward today, then remain in
place across the region through the mid-week period. A gradual
drying trend is expected for the latter portion of the week.

&&

.DISCUSSION...High pressure has shifted east of the forecast area
this morning in response to a trough approaching the California
coast. Resultant southerly flow is drawing deep moisture into
southern Utah, with satellite derived PWs already in the 1.3 to
1.5 range. Over northern Utah, PWs are around 1.0 inch, and will
continue to increase today and tomorrow as the moisture continues
northward. These values are near the maximum observed for this
time of year.

A vort max currently over west central Arizona will lift northward
today, approaching southwest Utah during the late afternoon/early
evening before tracking northeast across Utah tonight into
tomorrow, providing additional instability for convection.
Otherwise, think showers and thunderstorms will be initially
focused over the higher terrain, with enough flow to allow this
convection to drift into valley locations. The combination of
ample moisture and shortwave instability will allow for good
coverage of convection, even during the overnight hours, with the
potential for heavy rain/flooding with anything that develops.
Going Flash Flood Watch covers the threat well.

The moist airmass is progged to remain in place into Wednesday,
before the California trough lifts over the ridge, bringing a more
westerly flow beginning Thursday. This change in flow is expected
to bring a slow drying trend for the latter half of the week.

Updated the forecast earlier to increase POPs and adjust cloud
cover for today and tonight. No additional updates planned.

&&

.AVIATION...The SLC terminal will see VFR conditions throughout
the day. Southeast winds are expected to shift to the northwest by
18Z. There is a 20 percent chance that showers developing in the
vicinity of the terminal will result in periods of gusty and/or
erratic winds.

&&

.FIRE WEATHER...Monsoonal moisture will spread northward across
the forecast area today and tomorrow, remaining in place through
the middle of the week. A weather disturbance will bring an
enhancement in showers and thunderstorms this evening into
tomorrow. Wetting rains will be common with these storms, and
locally heavy rain is possible. With the moisture surge, daytime
RH values will be elevated with good to excellent overnight
recovery.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...Flash Flood Watch through Tuesday evening for UTZ010-012>016-
     019>021-517-518.

WY...None.
&&

Traphagan

For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity

For frequently asked questions about the Area Forecast Discussion
visit...
http://weather.gov/saltlakecity/general/afd_faqs.php
Hazardous weather outlook, Jul 24, 6:41 AM MDT, 6 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service Salt Lake City UT
641 AM MDT Mon Jul 24 2017

UTZ001>016-019>021-517-518-WYZ021-251200-
Cache Valley/Utah Portion-Northern Wasatch Front-
Salt Lake and Tooele Valleys-Southern Wasatch Front-
Great Salt Lake Desert and Mountains-Wasatch Mountain Valleys-
Wasatch Mountains I-80 North-Wasatch Mountains South of I-80-
Western Uinta Mountains-Wasatch Plateau/Book Cliffs-
Western Uinta Basin-Castle Country-San Rafael Swell-
Sanpete/Sevier Valleys-West Central Utah-Southwest Utah-
Utahs Dixie and Zion National Park-South Central Utah-
Glen Canyon Recreation Area/Lake Powell-Central Mountains-
Southern Mountains-Southwest Wyoming-
641 AM MDT Mon Jul 24 2017

This Hazardous Weather Outlook is for the western two thirds of
Utah and southwest Wyoming.

.DAY ONE...Today and Tonight

Moisture will surge into southern and central Utah this afternoon
through tonight, bringing an increased threat for thunderstorms
capable of producing very heavy rainfall. A Flash Flood Watch is
in effect for this area.

Isolated to scattered showers and thunderstorms can be expected
across northern portions of the outlook area this afternoon
through tonight. Gusty winds and locally heavy rain will be
possible with these storms.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Abundant moisture will remain in place across the outlook area
through midweek, resulting in a threat for thunderstorms capable
of producing heavy rainfall and isolated flash flooding.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

For more information from NOAA/s National Weather Service visit...
http://weather.gov/saltlakecity

For information on potential road travel impacts visit...
http://www.udottraffic.utah.gov/roadweatherforecast.aspx

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 24, 3:30 AM MDTFlash Flood WatchSLC42 hr
Jul 24, 2:09 PM MDTFlash Flood WarningSLCGarfield, Iron3 hr
Jul 24, 2:33 PM MDTAreal Flood AdvisorySLCIron117 min
Jul 24, 5:00 PM MDTFlash Flood WarningSLCGarfield4 hr
Jul 24, 5:38 PM MDTFlash Flood WarningSLCGarfield, Kane3 hr

Nearby

Flash Flood Warnings in Utah, 2017Every flash flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.